High Wind, Harding
- When
- May 21, 6:56 AM MST to 2:27 PM MST
- Where
- Harding forecast zone
- Measured
- 47 kt (54 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
An early morning cold front pushed across western South Dakota. Behind the front a strong surface pressure gradient was aided by strong low-level winds forced to the surface by a broad area of subsidence.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning cold front pushed across western South Dakota. Behind the front a strong surface pressure gradient was aided by strong low-level winds forced to the surface by a broad area of subsidence. Winds were sustained at 35 to 45 mph with gusts to 55 mph through the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 1:25 AM MST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY 225 AM MDT TUE MAY 21 2002 THE MAIN FORECAST PROBLEMS FOR THIS PACKAGE ARE STRONG WINDS TODAY...POSSIBLE SEVERE WEATHER THIS EVENING...AND A SIGNIFICANT DIVERGENCE IN MODEL SOLUTIONS FOR DAY TWO. TODAY AND TONIGHT...MODELS CONSISTENT FOR THE FIRST 24-36 HOURS. PACIFIC TROUGH MOVING OFF THE NORTHERN ROCKIES WILL TIGHTEN UP THE SURFACE GRADIENT ACROSS THE HIGH PLAINS PRODUCING WINDS MEETING ADVISORY CRITERIA FOR WRN SD. HAVE WIND ADVISORY COORDINATED WITH ALL NEIGHBORS. WILL ISSUE A WIND ADVISORY WITH THE EARLY MORNING PACKAGE. BY LATE AFTERNOON THE COMBINATION OF MID LEVEL DYNAMICS AND A GOOD SURFACE BOUNDARY WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE WRN HALF OF THE FORECAST AREA. AT THIS TIME INSTABILITY AND SHEAR FORECASTS INDICATE THE SEVERE WEATHER WILL LIKELY CONSIST OF MOSTLY LARGE HAIL AND STRONG WINDS LATE THIS AFTERNOON THROUGH THIS EVENING. PRECIPITATION LIKELY FOR MOST AREAS OVERNIGHT. .WEDNESDAY AND WEDNESDAY NIGHT...THE DIFFERENCE IN THE MODELS SHOWS UP BY WEDNESDAY AFTERNOON WHEN THE 00Z ETA MODEL KEEPS THE NORTHERN PLAINS SURFACE LOW DEEPER AND FURTHER SOUTH AND WEST... AND THE AVN MODEL CONTINUES THE PREVIOUS TREND OF MOVING THIS SYSTEM ON OUT. THE AVN SOLUTION IS FAVORED FOR ITS CONSISTENCY WITH PREVIOUS MODEL RUNS AND WITH THE 00Z UKMET. THIS WILL RESULT IN A WARMER FORECAST OVERALL WITH LESS PRECIPITATION. WILL HEDGE A BIT HOWEVER AND MENTION THE CHANCE OF SNOW SHOWERS IN THE HIGHER ELEVATIONS OF THE BLACK HILLS WED NIGHT...IN CASE THE SYSTEM DOES END UP BEING A LITTLE SLOWER TO MOVE OUT AND MORE COLD AIR HAS A CHANCE TO SEEP IN. FRIDAY THROUGH MONDAY...AFTER A 10 TO 15 DEGREE COOL DOWN THURSDAY AND FRIDAY THE 00Z MRF CONTINUES TO SHOW WARMER TEMPS AND A CHANCE OF SHOWERS OVER THE WEEKEND THROUGH EARLY NEXT WEEK. NEW GUIDANCE IS SIMILAR TO CURRENT PACKAGE...SO NO UPDATES NEEDED AT THIS TIME. .UNR...WIND ADVISORY WESTERN SOUTH DAKOTA PLAINS TODAY. CARPENTER
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-211430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 512 AM MDT TUE MAY 21 2002 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING... A PACIFIC STORM SYSTEM WILL BRING COLD AIR INTO THE MID LEVELS OF THE ATMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING. THIS COLD AIR ALOFT WILL GENERATE THUNDERSTORMS ALONG WITH WIDESPREAD AREAS OF RAIN... ESPECIALLY OVER EXTREME WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS.
SDZ001-012-013-024-025-028-WYZ054>058-211430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 539 AM MDT TUE MAY 21 2002 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING... A PACIFIC STORM SYSTEM WILL BRING COLD AIR INTO THE MID LEVELS OF THE ATMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING. THIS COLD AIR ALOFT WILL GENERATE THUNDERSTORMS ALONG WITH WIDESPREAD AREAS OF RAIN... ESPECIALLY OVER EXTREME WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS. CARPENTER
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291569, 5291571, 5291570, 5291572, 5291568.